Alert archive / Wyoming / High Wind Watches in 2016
High Wind Watch 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 28, 2016, 7:44 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Dec 29, 2016, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2016, 7:44 PM MST (02:44 UTC)
- In effect from
- Dec 29, 2016, 8:00 PM MST
- Expired
- Dec 29, 2016, 10:10 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273 WWUS75 KCYS 290244 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 744 PM MST WED DEC 28 2016 ...POTENTIAL FOR STRONG WINDS TO RETURN TO INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND LATE THURSDAY NIGHT AND FRIDAY... WYZ106-291200- /O.NEW.KCYS.HW.A.0027.161230T0300Z-161230T2100Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- INCLUDING THE CITY OF...BORDEAUX 744 PM MST WED DEC 28 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON. * TIMING...WINDS ARE EXPECTED TO INCREASE AFTER 8 PM THURSDAY AND BECOME STRONG BY MIDNIGHT. HIGH WINDS WILL CONTINUE THROUGH MID FRIDAY AFTERNOON. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSS WINDS WILL RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 25 NEAR BORDEAUX BETWEEN CHUGWATER AND WHEATLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HAMMER
2 follow-up statements
612 WWUS75 KCYS 290930 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 230 AM MST THU DEC 29 2016 ...POTENTIAL FOR STRONG WINDS TO RETURN TO INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND LATE TONIGHT AND FRIDAY... WYZ106-300000- /O.CON.KCYS.HW.A.0027.161230T0300Z-161230T2100Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- INCLUDING THE CITY OF...BORDEAUX 230 AM MST THU DEC 29 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... * TIMING...WINDS ARE EXPECTED TO INCREASE AFTER 8 PM TONIGHT AND MAY BECOME STRONG BY MIDNIGHT. HIGH WINDS MAY CONTINUE THROUGH EARLY FRIDAY AFTERNOON. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSS WINDS MAY RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 25 NEAR BORDEAUX BETWEEN CHUGWATER AND WHEATLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ RUBIN
085 WWUS75 KCYS 291710 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 1010 AM MST THU DEC 29 2016 ...POTENTIAL FOR STRONG WINDS TO RETURN TO INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND LATE TONIGHT AND FRIDAY... WYZ106-300800- /O.UPG.KCYS.HW.A.0027.161230T0300Z-161230T2100Z/ /O.NEW.KCYS.HW.W.0035.161230T0300Z-161230T2100Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- INCLUDING THE CITY OF...BORDEAUX 1010 AM MST THU DEC 29 2016 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND EARLY THIS EVENING AND WILL BECOME STRONG BY MIDNIGHT. HIGH WINDS MAY CONTINUE THROUGH EARLY FRIDAY AFTERNOON. * WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSS WINDS MAY RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 25 NEAR BORDEAUX BETWEEN CHUGWATER AND WHEATLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 28, 5:05 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 28, 5:05 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
505 PM MST Wed Dec 28 2016
.SHORT TERM...(This evening through Friday night)
Issued at 215 PM MST Wed Dec 28 2016
Strong west to southwest winds continue over the I80 corridor from
Elk Mountain to Cheyenne...and along I25 across Laramie County.
After a slow start this morning...Wind gusts have increased
between 55 to 70 MPH with areas near Arlington around 70 MPH at
this hour. These conditions will continue over the next few hours
before winds slowly diminish by this evening. Will keep the High
Wind Warning as is with no changes expected. Winter Weather
Advisory looks good as the mountains have received even higher
amounts than what was originally forecast based on current SNOTEL
observations...with an estimated 5 to 10 inches over 9000 feet.
Some llvl instability is resulting in brief snow flurries/snow
showers across the high valleys and eastern plains this
afternoon...so increased POP along and just east of I-25 for this
activity through this evening.
Models show a weakening upper level ridge axis moving across the
region for Thursday and Friday this week. This will result in
warmer temperatures with highs on Friday potentially around 50
degrees during the day along and east of I-25 before the next cold
front pushes southward in the afternoon. It will still remain
windy across most of southeast Wyoming...but it will be noticeably
less windy outside the wind prone areas. The next potential High
Wind event appears to be late Thursday night and early Friday
morning as the 850mb to 700mb gradient rapidly increases ahead of
the cold front. Thankfully...this should be confined to the
Arlington and Bordeaux areas for a brief amount of time before the
surface pressure rapidly rises behind the front. Models show the
cold front moving across the eastern plains Friday night and into
Colorado with some light snow possible across the east central
plains from Douglas eastward to Chadron Nebraska.
.LONG TERM...(Saturday through Wednesday)
Issued at 235 PM MST Wed Dec 28 2016
Cooler Saturday behind the cold front and a departing upper
shortwave. Dry outside of a few mtn snow showers mainly Saturday
morning. Mild and mainly dry Sunday ahead of a digging upper trof
over the Pacific northwest. Changes begin Sunday night as the
arctic front drops south across the CWA bringing much colder
temperatures for Monday...with very cold conditions continuing
through Wednesday. Should see snow increase over the CWA by late
Monday as the upper system digs further over the western CONUS and
favorable upper jet dynamics/surface upslope flow set up over the
CWA. main shot of shortwave energy looks to pass across the region
Monday night into Tuesday so the majority of snow should fall at
that time. Snow should taper off to flurries Tuesday as dynamics
fall off and drier arctic air settles over the area. Models
differ on Weds with the EC bringing a second wave and some QPF into
the region while the GFS depicting a much weaker and drier system.
Otherwise still very cold Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 504 PM MST Wed Dec 28 2016
VFR prevails through tonight with winds generally decreasing. Few-
Sct coverage of mid/high level cloud cover around 15k feet AGL.
&&
.FIRE WEATHER...
Issued at 109 PM MST Wed Dec 28 2016
No Fire Weather concerns this week and through the weekend due to
cool temperatures and a surface snowpack across portions of the
area. For next week...an arctic front will move through the area
result in very cold temperatures and bitter cold wind chills.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST this evening for WYZ112-
114.
High Wind Warning until 8 PM MST this evening for WYZ110-115>118.
NE...Wind Advisory until 8 PM MST this evening for NEZ019>021-054-055.
&&
SHORT TERM...TJT
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...TJTHazardous weather outlook, Dec 28, 3:22 AM MST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 322 AM MST WED DEC 28 2016 WYZ101>119-291030- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 322 AM MST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE SNOWY AND SIERRA MADRE RANGES. PERIODS OF SNOW WILL CONTINUE TODAY WITH TOTAL ACCUMULATIONS OF 5 TO 8 INCHES. A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING FOR ARLINGTON...THE LARAMIE VALLEY INCLUDING LARAMIE...THE I-80 SUMMIT AND SOUTHERN LARAMIE RANGE INCLUDING VEDAUWOO...THE WESTERN LARAMIE COUNTY FOOTHILLS...CENTRAL LARAMIE COUNTY INCLUDING CHEYENNE AND FOR SOUTHWEST PLATTE COUNTY INCLUDING BORDEAUX. EXPECT WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH IN THE HIGH WIND WARNING AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR SIGNIFICANT SNOW WILL BE SUNDAY NIGHT THROUGH MONDAY NIGHT...WITH MUCH COLDER TEMPERATURES FOR MONDAY AND TUESDAY BEHIND AN ARCTIC COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-291030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 322 AM MST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE SOUTHERN HALF OF THE NEBRASKA PANHANDLE FOR WEST TO NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR SIGNIFICANT SNOW WILL BE SUNDAY NIGHT THROUGH MONDAY NIGHT...WITH MUCH COLDER TEMPERATURES FOR MONDAY AND TUESDAY BEHIND AN ARCTIC COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUBIN
In the hours before
Local storm report, Dec 28, 1:48 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND GST ELK MOUNTAIN 41.69N 106.41W
12/28/2016 E53 MPH CARBON WY DEPT OF HIGHWAYS
44 MPH SUSTAINED
0130 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/28/2016 M54 MPH CARBON WY DEPT OF HIGHWAYS
44 NPH SUSTAINED
0131 PM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
12/28/2016 M50 MPH ALBANY WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0130 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/28/2016 M57 MPH CARBON WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0130 PM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
12/28/2016 M50 MPH CARBON WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
1253 PM NON-TSTM WND GST LARAMIE 41.31N 105.58W
12/28/2016 M57 MPH ALBANY WY ASOS
37 MPH SUSTAINED
0135 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
12/28/2016 M52 MPH CARBON WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Dec 28, 2:23 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/28/2016 M57 MPH CARBON WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
0215 PM NON-TSTM WND GST ELK MOUNTAIN 41.69N 106.41W
12/28/2016 M50 MPH CARBON WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0210 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
12/28/2016 M52 MPH CARBON WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Dec 28, 3:08 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
12/28/2016 M60 MPH ALBANY WY DEPT OF HIGHWAYS
31 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Dec 28, 4:11 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/28/2016 M49 MPH CARBON WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
0345 PM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
12/28/2016 M57 MPH ALBANY WY DEPT OF HIGHWAYS
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 10:10 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 27 hr |
Nearby
High Wind Watches in Wyoming, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.